Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Feb 28, 2017, 5:19 PM CST for Iowa County, Keokuk County, Washington County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 5:19 PM CST (23:19 UTC)
- Expired
- Feb 28, 2017, 5:45 PM CST
- In force
- 26 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Iowa County, IA, Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 119 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 5:35 PM CST | HAIL 0.88 | 2 Ene North English, IA | PEA TO NICKEL SIZED HAIL IN THE 2800 BLOCK OF 330TH STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 2:57 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
447 WUUS53 KDVN 282319 SVRDVN IAC095-107-183-282345- /O.NEW.KDVN.SV.W.0010.170228T2319Z-170228T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Quad Cities IA/IL 519 PM CST TUE FEB 28 2017 The National Weather Service in the Quad Cities has issued a * Severe Thunderstorm Warning for... Northeastern Keokuk County in southeastern Iowa... Northwestern Washington County in southeastern Iowa... Southeastern Iowa County in east central Iowa... * Until 545 PM CST * At 518 PM CST, a severe thunderstorm was located near South English, or 7 miles northeast of Sigourney, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Law enforcement. IMPACT...Damage to vehicles is expected. * Locations impacted include... Wellman, North English, Keswick, South English, Harper, Kinross, Keota, Webster, Yenruogis County Park, Lake Belva Deer Park and Sigourney Iowa Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in the Quad Cities. && A tornado watch remains in effect until 1000 PM CST for southeastern and east central Iowa. LAT...LON 4158 9183 4137 9183 4136 9225 4151 9227 TIME...MOT...LOC 2318Z 255DEG 39KT 4143 9214 HAIL...1.00IN WIND...<50MPH $$ Gibbs
1 follow-up statement
964 WWUS53 KDVN 282329 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 529 PM CST TUE FEB 28 2017 IAC095-107-183-282345- /O.CON.KDVN.SV.W.0010.000000T0000Z-170228T2345Z/ Keokuk IA-Washington IA-Iowa IA- 529 PM CST TUE FEB 28 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR NORTHEASTERN KEOKUK...NORTHWESTERN WASHINGTON AND SOUTHEASTERN IOWA COUNTIES... At 529 PM CST, a severe thunderstorm was located over Kinross, or 16 miles northeast of Sigourney, moving east at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Wellman, North English, South English and Kinross. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in the Quad Cities. && A tornado watch remains in effect until 1000 PM CST for southeastern and east central Iowa. LAT...LON 4143 9183 4141 9211 4153 9213 4158 9183 TIME...MOT...LOC 2329Z 254DEG 42KT 4150 9199 HAIL...1.00IN WIND...<50MPH $$ Gibbs
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:43 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Feb 28, 3:43 PM CST, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 343 PM CST Tue Feb 28 2017 .SYNOPSIS... Issued at 330 PM CST Tue Feb 28 2017 As of 2 PM...1000mb sfc low positioned between Des Moines and Cedar Rapids. To the SE, incredibly mild and moist late February air mass has overspread E Iowa/NW Illinois. Temps are between 65-70 F (dewpoints in the mid/upper 50s) along/south of highway 30. SPC Mesoanalysis displayed 1000-1500 MUCAPE and near 50 kt effective bulk shear over the forecast area, becoming largely sfc-based across SW half of the area. Storms are expected to pop up near or just east of the sfc low close to 3 PM, then spread ENE with time. && .SHORT TERM...(This Evening and tonight) ISSUED AT 330 PM CST Tue Feb 28 2017 Late Afternoon through this Evening: There is a risk for severe thunderstorms along/east of a Sigourney, IA to Galena, IL line. The greatest risk is along and SE of a Kahoka, MO to Geneseo, IL to far SE Whiteside Co. line where the Storm Prediction Center has an enhanced risk. The main threats are damaging winds around 60 mph and hail up to golf ball size. Tornadoes are also possible, especially with the strongest storms which will be supercells. Thunderstorms are forecast to remain scattered, therefore not every location will be impacted by strong or severe storms. Being the last day of February, the synoptic environment is anomalously warm and moist across E Iowa/NW Illinois. Sfc temps and dewpoints in the 60s and upper 50s (respectfully) will push instability into the 1000-2000 J/kg SBCAPE range. The forcing for ascent and shear needed to develop and sustain rotating storms/supercells are present in the form of an approaching sfc low riding along a warm front, and 50 kts of effective deep layer shear. Severe Storm Timing and Risk Areas: LCLs near 500 meters, low LFCs, 30 kts of 0-1 km shear, and SRH near 200 m2/s2 are key ingredients supportive of a tornado risk. One limiting factor, as displayed in forecast hodographs, is marginal directional shear in the lowest 1 km for counties west of the Quad Cities. Forecast storm motion per 850-300mb mean wind and forward propagating Corfidi vectors is WSW to ENE around 50-60 mph. In the counties along and east of the Mississippi R., sfc winds are nearly due south as of the early afternoon and may back to the SSE has convection forms NW of this area. Therefore, the central/east-central counties of the forecast area have the higher risk for tornadic supercells. This is where consecutive runs of the HRRR have been showing a few robust swaths of 2-5 km max updraft helicity from late afternoon supercells it's developing. The greatest uncertainty with respect to storm coverage, or storms affecting portions of the CWA, is with the secondary round that forms along the cold front after 8-9 PM. The HRRR has consistently been congealing this line to the E/SE of the DVN CWA. Uttech .LONG TERM...(Wednesday Night through Tuesday) ISSUED AT 339 PM CST Tue Feb 28 2017 Wednesday...Upper trof acrs central IA, while main sfc low rolls northeastward acrs lower MI, will drive secondary def zone type precip band acrs the CWA Wed from west-to-east. Dynamical/top-down cooling to produce rain to wet snow switch over as morning progresses especially along and north of the HWY 20 corridor. But same processes to battle diurnal processes and lingering mild boundary layer for awhile, and main be a rain-snow mix or all rain on it's south flank for awhile. But some signs of heavier snow/ dendritic bursts along and north of HWY 20 and will go with a wet inch to just under 2 inches of snow accum in those far northern areas by Wed evening when the precip pulls out to the east. Less than an inch from HWY 20 on down to HWY 30, with daytime melting and compacting on lingering mild ground temps eating away at true snow. Better snow accum potentail on elevated surfaces. Brisk northwesterly gradient winds of 15 to 25 MPH and gusts to 35 MPH, and highs in most areas in the upper 30s to lower 40s making for a raw day to welcome in March. The far south will make it into the mid 40s with some breaks in the cloud cover. Cool night in the 20s into Thu morning. Thursday and Friday...a weak clipper for a wintry mix of light precip on Thu under broad northwesterlies. then a more organized system utilizing return flow convergence for another mixed precip event Fri night. Saturday and Sunday...Upstream thermal ridge still on track to build east acrs the region over the weekend, with highs in the 50s to low 60s on Sat, warming into the mid to upper 60s on Sunday except north of HWY 30 where it looks cooler. mainly dry until possible light rain system late Sunday into Sunday night. Next Monday and Tuesday...Latest medium range models roll out a large cyclone acrs the Midwest this period, with mild weather and showers/some storms possible on it's mild side late Mon into Mon night. Cooler with rain possibly changing to snow in the north on Tue. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1150 AM CST Tue Feb 28 2017 Low pressure system will bring a round of showers and thunderstorms this afternoon and evening. There is a risk for strong or severe storms at KMLI and KBRL. However, coverage is expected to remain scattered and storms may not congeal into a line until they are east of KMLI/KBRL. For ceilings, anticipate deteriorating conditions tonight behind the cold front. IFR most likely at KDBQ/KCID. Wrap around moisture Wednesday morning will change to snow at KDBQ/KCID. Minor accumulations are possible probably after 18Z/Wednesday at KDBQ. Uttech && .HYDROLOGY... Issued at 330 PM CST Tue Feb 28 2017 Many area rivers continue to be on the rise due to recent rainfall locally, and routed water from upstream due to both rainfall and snow melt to the north. Additional rainfall amounts from this afternoon through tomorrow morning will range from around a quarter inch, to over three quarters of an inch. The higher amounts will occur under the thunderstorms and be localized. Taking this all into account and the routed water coming from upstream, with somewhat higher confidence have upgraded the river flood watches to warnings for the Mississippi sites at Rock Island, Muscatine, New Boston, and Keithsburg. Additionally, have upgraded Gladstone and Burlington to Major flood stage by early next week. These southern sites river levels become enhanced from flow input/contribution from the Iowa/Cedar Rivers. Have gone with a river flood watch for Fulton and IL City on the Mississippi with lower confidence that they may just reach flood stage or fall just short late in the coming weekend. As for the tributaries, confidence is high enough in the routed water from upstream along with some rainfall tonight, to upgrade the Wapsipinicon River near De Witt to a flood warning. Forecast has it falling just short of moderate flood stage later Thu night, and will have to watch trends of a possible higher crest getting into the moderate category. Rises near or above action stage still expected on portions of the Iowa and Cedar Rivers, with Conesville on the Cedar cresting now above flood stage. Projected rainfall through Wednesday morning may push both Joslin and Moline on the Rock River above action stage Fri into Sat. ..12.. && .CLIMATE... ISSUED AT 330 PM CST Tue Feb 28 2017 Record Highs for today February 28... Moline.........66 in 2016 Cedar Rapids...64 in 1932 Dubuque........62 in 1895 Burlington.....69 in 1932 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...12 AVIATION...Uttech HYDROLOGY...12 CLIMATE...Uttech
Hazardous weather outlook, Feb 28, 2:47 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 247 PM CST Tue Feb 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-012100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 247 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT This afternoon and evening, a strong cold front will sweep across the outlook area. Scattered severe storms are likely. The primary threats are hail around golfball size and damaging wind gusts around 70 mph. Isolated tornadoes are also possible. Severe weather is most favored from 3 pm to 10 pm. Storm speeds around 50 mph will leave little time to take shelter. Remain alert for later statements and warnings. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Snow showers are likely across east central Iowa and northwest Illinois Wednesday. Accumulations around an inch or two are possible along the highway 20 corridor. This will cause slick roads and brief periods of low visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. RP Kinney
In the hours before
Local storm report, Feb 28, 4:57 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL TISKILWA 41.29N 89.51W
02/28/2017 E0.88 INCH BUREAU IL TRAINED SPOTTER
SIZE OF NICKELS.
&&
BILLNLocal storm report, Feb 28, 4:58 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 6 E HENNEPIN 41.26N 89.21W
02/28/2017 M1.25 INCH PUTNAM IL PUBLIC
&&
DCLocal storm report, Feb 28, 4:59 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL STERLING 41.80N 89.69W
02/28/2017 E0.75 INCH WHITESIDE IL TRAINED SPOTTER
DIME SIZED HAIL OCCURRING RIGHT NOW.
&&Local storm report, Feb 28, 5:09 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL STERLING 41.80N 89.69W
02/28/2017 E2.00 INCH WHITESIDE IL TRAINED SPOTTER
FEW STONES UP TO HEN EGG.
&&
BILLNLocal storm report, Feb 28, 5:13 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL S WARREN 42.49N 89.99W
02/28/2017 E1.00 INCH JO DAVIESS IL TRAINED SPOTTER
HAIL OCCURRED 508 TO 509 PM.
&&Local storm report, Feb 28, 5:18 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 3 ENE ROCK FALLS 41.80N 89.64W
02/28/2017 E1.75 INCH WHITESIDE IL TRAINED SPOTTER
LARGEST SLIGHTLY LARGER THAN GOLF BALLS.
&&
BILLNThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:54 AM CST | Special Weather Statement | DVN | Louisa | 51 min |
| Feb 28, 10:16 AM CST | River Flood Warning | DVN | Clinton, Scott | 6 days |
| Feb 28, 10:39 AM CST | River Flood Warning | DVN | Muscatine, Scott | 6 days |
| Feb 28, 10:39 AM CST | River Flood Warning | DVN | Louisa, Muscatine | 7 days |
| Feb 28, 10:39 AM CST | River Flood Warning | DVN | Louisa | 9 days |
| Feb 28, 10:39 AM CST | River Flood Warning | DVN | Des Moines, Louisa | 10 days |
| Feb 28, 10:52 AM CST | River Flood Watch | DVN | Clinton | 8 days |
| Feb 28, 10:52 AM CST | River Flood Watch | DVN | Muscatine | 4 days |
| Feb 28, 3:04 PM CST | Severe Thunderstorm Warning | DVN | Lee | 41 min |
| Feb 28, 3:26 PM CST | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Washington | 36 min |
| Feb 28, 3:28 PM CST | Tornado Warning | DVN | Clinton, Scott | 47 min |
| Feb 28, 3:44 PM CST | Severe Thunderstorm Warning | DVN | Lee | 46 min |
| Feb 28, 3:51 PM CST | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 39 min |
| Feb 28, 4:01 PM CST | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 59 min |
| Feb 28, 4:02 PM CST | Tornado Warning | DVN | Clinton | 22 min |
| Feb 28, 4:23 PM CST | Severe Thunderstorm Warning | DVN | Clinton | 67 min |
| Feb 28, 5:28 PM CST | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 29 min |
| Feb 28, 5:44 PM CST | Severe Thunderstorm Warning | DVN | Johnson | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.